All about each symptom of menopause
women going through menopause

Birth Control and Loss of Libido

loss-libido-contol

While the development of the birth control pill has been a blessing for many women, a common side effect is loss of libido. This is a result of birth control on sex hormones, which can affect sexual desire. Fortunately, there are many different approaches to restore your libido.

What Is The Relationship Between Birth Control Pills and Loss of Libido?

Health care providers and pill users are aware the birth control pill can cause a variety of side effects. These typically include weight gain, mood swings, and others typical symptoms of hormonal change. A further disadvantage is that the birth control pill can inhibit sex drive. The pill can decrease libido, sexual enjoyment, and lubrication.

How Do Birth Control Pills Cause a Loss of Libido?

What is The Birth Control Pill?

The birth control pill prevents pregnancy by suppressing ovulation. Taken daily for three consecutive weeks, the birth control pill delivers a combination of synthetic hormones (usually mimicking estrogen and progesterone) to your body. These hormones prevent your ovaries from releasing an egg for fertilization every month and interfere with implantation if ovulation is not fully prevented. There are a variety of different birth control pills, each containing different synthetic hormones.

The birth control pill affects sex drive because it acts directly on sex hormones. Specifically, it inhibits the production of androgens, including testosterone, in a woman's ovaries. Androgens play an essential role in the ability to experience pleasure during sexual intercourse. Furthermore, the birth control pill also increases the levels of sex hormone-binding globulin (SHBG) in the body. SHBG is a protein that binds to testosterone, preventing the body from using it effectively. High levels of SHBG are directly linked to lower testosterone levels, and to decreased libido and sexual desire.

What Can Be Done?

Obviously, if birth control is solely responsible for your recent loss of libido, then libido will return after you stop taking birth control medication. However, hormonal imbalance is usually the prime reason for low libido, and there are ways to restore hormonal levels without abandoning birth control pills.

loss-libido-globulin

The first step for restoring hormonal levels is to make sure your body is healthy enough to produce the correct amounts of each hormone. This can be achieved with changes in diet, in particular including more soy, and by establishing a regular exercise routine. In addition, alternative medicines, such as acupuncture and herbal tea, are often used to boost libido.

Click on the link below for more information about increasing a low libido with alternative medicines.

Killing the Mood? How Birth Control Affects Libido

If you're entering menopause, you may have started taking birth control pills to ease many of the symptoms and found some unwanted side effects.

Increasing Libido in Menopausal Women

Many menopausal women experience a loss of libido and look for ways for their libido to return. Click here for ways to boost libido during menopause.

Causes of Loss of Libido in Menopausal Women

Loss of libido in women during menopause is often tied to both emotional and physiological factors. Hormonal changes during menopause impacts sex drive.

Sources:
  • Studd, John. "Loss of Libido and Menopause". The Management of Menopause. Annual Review 1998. Partenon Publishing.
  • Channon L.D and Ballinger S.E. "Some Aspects of Sexuality and Vaginal Symptoms during Menopause and their Relation to Anxiety and Depression". British Journal of Medical Psychology. June 1986. 59 (2): 173-80.
  • Sarell, Philip, M.D. "Psychosexual effects of menopause: Role of androgens". American Journal of Obstetrics & Gynecology. March 1999. 180: 3S-II.